The Victorian State Trauma System provides support and retrieval services for critically injured patients requiring definitive care, transfer and management. This guideline provides evidence based advice on the management of patients who present to Victorian health services who are involved in trauma while taking oral anticoagulant medication. This guideline is developed for all clinical staff involved in the care of trauma patients in Victoria. It is intended for use by frontline clinical staff who provide early care for major trauma patients; those working directly at the Major Trauma Service (MTS) as well as those working outside of a MTS. These management guidelines provide up-to-date information for frontline healthcare clinicians. These guidelines provide the user with accessible resources to effectively and confidently provide early care for critically injured bleeding patients on oral anticoagulants. The guideline has been assessed utilising the AGREE II methodology for guideline development and is under the auspice of the Victoria State Trauma Committee (VSTC). 1
Clinical Emphasis Points
Early identification of the trauma patients’ coagulation status is vital to their initial management.
It is important for all emergency care providers to be familiar with the mechanism of action of oral anticoagulants and to understand how standard coagulation testing is affected.
In small rural health services/urgent care services not all management guidelines are able to be undertaken particularly coagulation testing. Health services are expected to provide care as close as possible to management principles.
Some of the new oral anticoagulants do not have direct antidotes therefore management should focus on resuscitation and factor replacement
Knowledge of agents that reverse anticoagulation is essential for managing acute, traumatic haemorrhage.
For bleeding patients on oral anticoagulants, early consultation with the MTS emergency, trauma and haematology staff via ARV is advised to assist in directing patient care and to facilitate early retrieval.
Any patient who is taking an anticoagulant is at high risk of developing a significant intracranial haemorrhage from minor head injury mechanisms.